Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 14, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Aug 9, 2009, 11:18 PM CDT for Rock County, Wisconsin. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2009, 11:18 PM CDT (04:18 UTC)
- Expired
- Aug 10, 2009, 1:00 AM CDT
- In force
- 102 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Rock County, WI
The radar
The Milwaukee radar (KMKX), 63 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2860 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMKX 100418 FFWMKX WIC105-100730- /O.NEW.KMKX.FF.W.0014.090810T0418Z-090810T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1118 PM CDT SUN AUG 9 2009 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND SOUTHERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 230 AM CDT * AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BELOIT...DOWNTOWN JANESVILLE...CLINTON...FOOTVILLE...JANESVILLE AIRPORT AND ORFORDVILLE. FLOODING OCCURRED TODAY WITH EARLIER THUNDERSTORMS AND THE GROUND IS ALMOST COMPLETELY SATURATED. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL LIKELY CAUSE ADDITIONAL FLASH FLOODING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SULLIVAN. LAT...LON 4249 8937 4275 8936 4275 8877 4249 8877 $$ BORGHOFF
2 follow-up statements
000 WGUS73 KMKX 100451 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1151 PM CDT SUN AUG 9 2009 WIC105-100730- /O.CON.KMKX.FF.W.0014.000000T0000Z-090810T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCK WI- 1151 PM CDT SUN AUG 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR ROCK COUNTY... AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORFORDVILLE...DOWNTOWN JANESVILLE AND FOOTVILLE. THOSE LIVING IN OR NEAR THE BASS CREEK...MARSH CREEK...AND STEVENS CREEK BASINS SHOULD WATCH FOR RAPIDLY RISING WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4249 8937 4275 8936 4275 8877 4249 8877 $$ FRANKS
000 WGUS73 KMKX 100600 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 100 AM CDT MON AUG 10 2009 WIC105-100610- /O.CAN.KMKX.FF.W.0014.000000T0000Z-090810T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCK WI- 100 AM CDT MON AUG 10 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ROCK COUNTY... THE HEAVIEST RAIN HAS ENDED...THEREFORE THE FLASH FLOOD WARNING IS CANCELLED. LAT...LON 4249 8937 4275 8936 4275 8877 4249 8877 $$ BORGHOFF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:02 PM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, Aug 9, 3:02 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 302 PM CDT SUN AUG 9 2009 UPDATED FOR MARINE SECTION. AN ACTIVE LATE AFTERNOON AND EVENING FOR SURE. SFC LOW MOVING ACROSS NORTHEAST WI WITH TRAILING COLD FRONT INTO SW WI AND IA. BNDRY IS GETTING A SURGE SOUTH FROM CONVECTION THAT MOVED OUT OF IOWA AND IS ROLLING ACROSS SRN WI. H8 BNDRY REMAINS FARTHER BACK TO THE NORTH AND WEST. ONCE THIS INITIAL CONVECTION ROLLS THROUGH WE SHOULD ENTER INTO AN EXTENDED PERIOD OF EPISODIC ELEVATED CONVECTION ROLLING ACROSS THE CWA TONIGHT. THE RIGHT REAR QUAD OF THE UPPER JET IS IMPRESSIVE AND PUTS THE CROSS HAIRS OF UPPER DIVERGENCE ACROSS OUR CWA. WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOWS A SUBSTANTIAL MOISTURE FEED/CHANNEL ACROSS THE AREA. THE H8 LLJ ISN/T VERY STRONG...BUT DOES SUGGEST CONTINUED WAA. THIS SHOULD PERSIST WELL INTO TONIGHT. PRECIPITABLE WATER VALUES ABOUT 1.8-2.0 INCHES. SEVERE THREAT SHOULD DIMINISH AS THIS FIRST ROUND COMES THROUGH...THEN SHIFT INTO A MORE ISOLATED SEVERE REGIME...WITH HEAVY RAINFALL. GIVEN SATURATED CONDITIONS FROM HEAVY RAIN YESTERDAY...BELIEVE WE RUN THE RISK OF SOME FLASH FLOODING THIS TIME. IN FACT...THE FIRST STORM HAS PRODUCED SOME FLASH FLOODING IN LAFAYETTE COUNTY. IT ISN/T GOING TO TAKE MUCH. HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR THE SRN HALF OF THE CWA. BY MONDAY...THE FRONT SHIFTS SOUTH AND DRIER AIR BEGINS TO WORK IN. THINGS SHOULD BEGIN TO SHUT DOWN WITH DRY WEATHER EXPECTED BY MONDAY NIGHT. THEN AN EXTENDED PERIOD OF DRY WEATHER SHOULD LAST THROUGH NEXT SUNDAY WITH TEMPERATURES REMAINING SEASONABLY MILD. GREAT STRETCH COMING UP. && .AVIATION...MAIN CONCERN INTO TOMORROW MORNING WILL BE CONVECTION. LOW PRESSURE MOVING ALONG SLOW MOVING BOUNDARY WILL KEEP TSTORM CHANCES GOING RIGHT INTO TOMORROW. TIMING OF THESE TRICKY...BUT PLENTY OF STORMS BACK INTO IOWA TO KEEP THINGS ACTIVE INTO THE NIGHT. SOME MVFR CEILINGS/IFR VSBYS IN THE HEAVIER RAIN POCKETS. .MARINE...GRADIENT BEGINNING TO SLACKEN AS WE GET CLOSER TO THE TROUGH AXIS. HOWEVER STILL A CORRIDOR OF STRONGER WINDS SOUTH OF PORT WASHINGTON THAT ARE STILL GUSTING ABOVE CRITERIA. WILL EXTEND ADVISORY UNTIL 00Z. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WIZ062>072. LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ644>646. && SHORT/LONG TERM...DAVIS AVIATION/MARINE...COLLAR
Hazardous weather outlook, Aug 9, 7:10 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 710 PM CDT SUN AUG 9 2009 WIZ046-047-051-052-056>060-062>072-101100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 710 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LAFAYETTE...GREEN AND ROCK COUNTIES UNTIL 1 AM. A SEVERE THUNDERSTORM COMPLEX IN EASTERN IOWA MAY AFFECT FAR SOUTHWESTERN WISCONSIN WITH DAMAGING WINDS AND LARGE HAIL. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND SOUTH OF INTERSTATE 94. ADDITIONAL THUNDERSTORMS WITH HEAVY RAINS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS MONDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. LMZ643>646-101100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 710 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY SOUTH OF PORT WASHINGTON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS MONDAY. SEVERE WEATHER IS NOT EXPECTED. KAPELA WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Aug 9, 8:49 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD MONROE 42.60N 89.64W
08/09/2009 GREEN WI BROADCAST MEDIA
DELAYED REPORT FROM WKOW. SOME BACKYARDS AND STREETS WERE
FLOODED TO A DEPTH OF 2.5 FEET. CREWS WERE CALLED IN TO
PUMP OUT WATER.
&&
LAMERSSpecial weather statement, Aug 9, 9:05 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 905 PM CDT SUN AUG 9 2009 WIZ067-100245- LAFAYETTE- 905 PM CDT SUN AUG 9 2009 ...STRONG THUNDERSTORM MOVING TOWARD LAFAYETTE COUNTY... AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF DARLINGTON TO 52 MILES SOUTHWEST OF DARLINGTON...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL...WINDS UP TO 45 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BENTON BY 925 PM CDT... BELMONT BY 930 PM CDT... SHULLSBURG BY 935 PM CDT... DARLINGTON BY 945 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BORGHOFF
Special weather statement, Aug 9, 9:34 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 934 PM CDT SUN AUG 9 2009 WIZ067-100315- LAFAYETTE- 934 PM CDT SUN AUG 9 2009 ...STRONG THUNDERSTORM APPROACHING FAR SOUTHEAST LAFAYETTE COUNTY... AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY...MOVING EAST NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...WINDS UP TO 45 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BORGHOFF
Local storm report, Aug 9, 10:14 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1014 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG WAUWATOSA 43.06N 88.03W
08/09/2009 MILWAUKEE WI LAW ENFORCEMENT
REPORT RECEIVED FROM THE 2400 BLOCK OF SWAN BLVD IN
WAUWATOSA. TWO DISTINCT SEVERE WIND GUSTS...ESTIMATED TO
BE IN EXCESS OF 60 MPH. ONE PERSON HAPPENED TO SEE HER
ROOF FLEX IN THE STRONG WIND. TWO 50 YEAR OLD TREES HAD
LARGE LIMBS SNAPPED OFF AND THEIR TRUNKS CRACKED. ONE
TREE SPLIT IN HALF. OTHER TREE DAMAGE ALSO REPORTED. THE
GUSTS WERE UNUSUAL IN THAT THEY WERE AT THE TAIL END OF
SOME HEAVIER RAIN...NOT AT THE LEADING EDGE OF THE
STORMS. NO OBSERVATION SITES INDICATED A WAKE LOW.
&&
SEVERE THUNDERSTORM WARNING WAS IN EFFECT UNTIL 6 PM FOR THIS AREA.
DOPPLER RADAR INDICATED STRONG VELOCITIES ASSOCIATED WITH THE
THUNDERSTORM CLUSTER. NO SIGNIFICANT PRESSURE DROPS WERE NOTED AND
LIGHTNING WAS OBSERVED AT THE TIME...SO THIS HAS BEEN PRELIMINARILY
ENTERED AS THUNDERSTORM WIND DAMAGE.
LAMERSSpecial weather statement, Aug 9, 10:55 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1055 PM CDT SUN AUG 9 2009 WIZ063-100430- DANE- 1055 PM CDT SUN AUG 9 2009 ...STRONG THUNDERSTORM DEVELOPING OVER DANE COUNTY... AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FITCHBURG...MOVING NORTHEAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... I90/94 INTERCHANGE AND 6 MILES SOUTHEAST OF MADISON TRUAX AIRPORT BY 1105 PM CDT... COTTAGE GROVE BY 1110 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BORGHOFF
Special weather statement, Aug 9, 11:13 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1113 PM CDT SUN AUG 9 2009 WIZ069-100445- ROCK- 1113 PM CDT SUN AUG 9 2009 ...STRONG THUNDERSTORM MOVING INTO ROCK COUNTY... AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 50 MPH. * THE THUNDERSTORM WILL BE NEAR... BELOIT BY 1125 PM CDT... CLINTON BY 1135 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BORGHOFF
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:39 PM CDT | River Flood Watch | MKX | Green | 12 hr |
| Aug 9, 9:39 PM CDT | River Flood Watch | MKX | Green, Rock | 12 hr |
| Aug 9, 9:54 PM CDT | Flash Flood Warning | MKX | Green, Lafayette | 3 hr |
| Aug 9, 11:25 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 50 min |
| Aug 10, 12:31 AM CDT | Areal Flood Advisory | MKX | Milwaukee, Waukesha | 71 min |
| Aug 10, 12:35 AM CDT | Special Marine Warning | MKX | 80 min |
Nearby
Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.